Physical dependence/withdrawal: - Benzodiazepines
It is generally acknowledged that, for the millions of patientswho take benzodiazepines for short periods (up to a few months), the risk of physical dependence is low. If use is chronic (one year or more), sudden discontinuation of the drug may lead to withdrawal symptoms. The severity of the withdrawal is determined by the individual benzodiazepine used, the dose and duration of use, as well as the abruptness of stopping the drug. The symptoms would include agitation, paranoia, seizures and delirium. These extreme symptoms occur much less frequently thanwith the barbiturates. There has been a lot of debate whether or not withdrawal symptoms occur afterstopping therapeutic doses of the benzodiazepines. There is evidence that a mild but distinct withdrawaloccurs, exhibiting anxiety, headache, insomnia, tension, difficulty concentrating, and fatigue.